Atripla - Long Term Side Effects

Question

Is it common for someone on Atripla to continue to experience side effects such as weight gain in the back of the neck and belly, and the odd sickly feeling?

I have been on atripla for 2 years and had no problems, except since starting i have put on 15lbs in total _ I need help knowing which foods to eat, and getting a better diet as this may help with my weight gain also I need help in getting fit as sometimes i feel so depressed with my weight gain i eat and go nowhere so its catch 22...

HELP PLEASE

Answer

Weight gain of 5-15 pounds over the first several years if seen commonly after starting a variety of HIV regimens. Atripla usually compares favorably to other common regimen regarding the amount of weight gain. There are individual variations in response to particular HIV regimens and even genetics can play a role regarding fat . Comparing your shape/fat distribution to similar or older relatives can be useful in understanding the role of genetics. I often refer patients to our clinic dietician for an assessment of diet habits and to see if revamping the diet would be advise. The odd sickly feeling is not normal from Atripla after the first 2-4 weeks. Besides a medical assessment looking for other causes, the efavirenz and less often the tenofovir can make some patients feel sickly. If that may be the case for you then a discussion with your HIV provider is recommended to consider switching a boosted PI or raltegravir based regimen (nevirapine another consideration for some patients). KH